New York, 2004Cold in New York, December 20, 2004
December 20, 2004 · NWS BGM · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 19, 9:05 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 19, 9:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EST SUN DEC 19 2004
.SHORT TERM (TONIGHT)...
CURRENT FORECAST IN GOOD SHAPE. SNOW SHOWERS SHOULD CONTINUE
OVERNIGHT IN ALL ZONES. BEST COVERAGE SHOULD BE OVER NW ZONES...
SO WILL KEEP LIKELY POPS THERE AND CHC POPS ELSEWHERE. THINK LOW
LEVEL MOISTURE WILL STICK AROUND OVERNIGHT...SO UPDATED TO MENTION
MORE CLOUDS IN SE ZONES. WIND CHILL WARNINGS/ADVISORIES WILL REMAIN
IN PLACE THROUGH TOMORROW.
&&
.PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT - TUESDAY)...
ARCTIC FRONT NOW PUSHING THROUGH WYOMING VALLEY WITH WIDESPREAD SNOW
SHOWERS ACROSS ENTIRE CWA. DEEPER SYNOPTIC MOISTURE WILL DEPART AREA
DURING THE EARLY EVENING AS DRY ARCTIC AIRMASS BUILDS IN. SNOW
SHOWERS WILL DIMINISH DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS AND THEN BE CONFINED TO AREAS DOWNWIND OF LAKE ONTARIO. ETA
MODEL SOUNDINGS INDICATE A 320/330 FLOW WITH LOWERING SUBSIDENCE
INVERSION AND DRY AIRMASS. WILL CONTINUE WITH LIKELY POPS ACROSS
FINGER LAKES REGION AND SYRACUSE AREA OVERNIGHT WITH ACCUMS FAIRLY
LIGHT FOR LES, 2 TO 4 INCHES DUE TO SHORT FETCH/LOWERING SUBSIDENCE
INV AND DRY AIRMASS. WITH LOWS RANGING FROM ZERO TO 15 BELOW AND
WINDS AROUND 10 TO 15 MPH WILL CONTINUE WITH WIND CHILL
WARNINGS/ADVISORIES.
MONDAY...SFC HIGH PRESSURE AXIS WILL CREST OVER REGION WITH H5
RIDGING LATE DAY. MODERATE WINDS WILL CONTINUE THROUGH EARLY
AFTERNOON THEN SUBSIDE. WILL CONTINUE WITH WIND CHILL
WARNINGS/ADVISORIES. AS LOW LEVEL FLOW BACKS REMAINING SNOW SHOWER
ACTIVITY FROM LAKE ONTARIO WILL SHIFT GRADUALLY NORTHWARD AND BE
CONFINED TO JUST NRN ZONES BY EARLY AFTERNOON THEN DIMINISH AND SFC
FLOW WEAKENS. TEMPS WILL GENERALLY RANGE IN THE SINGLE DIGITS FOR
MAXES.
MONDAY NIGHT...SFC LOW PRESSURE OVER THE UPPER GREAT LAKES MAY
PRODUCE SOME WEAK LIFT OVER FAR WRN/NRN ZONES AFTER MIDNIGHT IN WAA
FORCING. WILL CONTINUE WITH LOW CHC POPS HERE.
TUESDAY...A SOUTHWEST MODERATING FLOW DEVELOPS ACROSS ENTIRE CWA AS
SFC LOW PRESSURE ACROSS SOUTHERN ONTARIO TRACKS DUE EAST AND
WEAKENS. AFTER JUST A CHANCE OF LIGHT SNOW ACROSS FAR NRN ZONES
EARLY MORNING, SKIES WILL BE PARTLY SUNNY WITH A DECENT REBOUND OF
TEMPS.
LONG TERM (TUESDAY NIGHT - SUNDAY)...
TUES NGT WILL FEATURE SWRLY LL FLO IN ADVANCE OF A DVLPG FRNTL
SYSTEM ACRS THE ERN LAKES SW TO THE MID MIS VLLY. THIS SRLY FLO WAS
THE BEGINNING OF A RAPID WARM UP IN ADVANCE OF A SIGNIFICANT CYCLONE
WHICH IS PROGGED TO WIND UP W OF NY/PA AND TRACK THRU THE OH VLLY
THRU THE GREAT LAKES THURSDAY...THEN EVENTUALLY THRU ERN CANADA BY
FRI. ALL MED RANGE MODELS NOW IN AGREEMENT THAT THIS CYCLONE WILL
TRACK W AND IT WILL BECOME WARM ENUF FOR JUST PLAIN RAIN.
INITIALLY...A SHOT OF MID-HI LVL WAA CUD SET OFF SOME VERY LIGHT
SNOW ACRS NC NY ERLY WED...THEN THE REST OF WED AND WED EVE SRLY
WINDS AND SOME SUNSHINE WILL MAKE FOR A MILD DAY...BEFORE THE RAINS
ARRIVE WED NGT. AT THIS POINT...I DON/T HAVE ANY FREEZING PRECIP IN
GRIDS GIVEN THE STRG SRLY FLO AND LACK OF COLD HI TO THE N. 850 MB
TEMPS COME UP RAPIDLY SO I DON/T SEE IT. RAINFALL AMNTS ON THE GFS
FOR THU INTO FRI CUD RANGE UP TO OR OVER 1 INCH. GIVEN THE POTENTIAL
INTENSITY OF THIS CYCLONE...STRG MOISY SRLY FLO AND ASSCTD JET
DYNAMICS THIS IS A GOOD PSSBLY. GIVEN THE ARCTIC AIR THAT IS COMING
FOR TONIGHT INTO MONDAY NGT THE GRND WILL BE QUITE FROZEN. HEAVY
RAIN CUD SPELL FLOOD PROBLEMS INTO CHRISTMAS EVE. WILL HAVE TO WATCH
OUT FOR THIS.
AFTER THIS CYCLONE TRACKS INTO ERN CANADA...ANTHR SHOT OF COLD AIR
WORKS INTO NY/PA. 850 MB TEMPS DROP TO CLSE TO -20C AGAIN WITH 510
DM THICKNESS OR SO...A TAD WARMER THAN THE CURRENT ARCTIC OUTBREAK.
IN ADDTN...THE LL FLO WILL BE W-SW THEREFORE I DON/T THIS OUTBREAK
AS COLD AS THE PRESENT ONE. HOWEVER...BELIEVE THE MEX NUMBERS ARE
TOO WARM AND ADJUSTED THEM DOWN FOR THU NGT/FRI. HI PRESSURE THAT
FOLLOWS THIS CYCLONE SITS OVER THE REGION THRU SAT AND EVENTUALLY
BUILDS SW AND ALLOWS ANTHR WAVE TO AFFECT REGION NEXT SUN. WITH W-SW
FLO AND SFC RDGING I SEE NO SIG SN SHWR ACVTY AFTER THE CYCLONE
PASSES INTO CANADA AND THEREFORE HAVE A DRY FCST UNTIL NEXT SUNDAY.
.AVIATION (20/00Z - 21/00Z)...
EXPECTING CONDS TO IMPROVE OVERNIGHT AS SYNOPTIC SN ENDS. TERMINALS
NOW AT MVFR/VFR CIGS/VIS AND SHOULD CONTINUE THIS WAY OR IMPROVE
OVERNIGHT AS ONLY LIGHT -SHSN EXPECTED. ONLY EXCEPTIONS WILL BE
KSYR/KITH...WHERE WEAK LK EFFECT SHSN WILL FLARE UP FOR A FEW HOURS
AND COULD PRODUCE SOME OCCNL IFR VIS BEFORE DAYBREAK. ALL SITES
IMPROVE TO VFR CIGS BY AFTERNOON.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND CHILL WARNING FOR TONIGHT AND MONDAY FOR NORTHERN ONEIDA
COUNTY. WIND CHILL ADVISORY TONIGHT AND MONDAY REST OF CWA.
.PA...WIND CHILL ADVISORY TONIGHT AND MONDAY ALL.
&&
UPDATE...VAN AUSDALL
AVIATION...CEMPA
DAYS 1-2...RRM
DAYS 3-7...NICOSIA
Hazardous weather outlook, Dec 19, 7:10 AM EST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 AM EST SUN DEC 19 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201210-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
710 AM EST SUN DEC 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
AN ARCTIC FRONT WILL CROSS THE AREA TODAY BRINGING IN BITTER COLD AIR
THAT WILL LAST INTO TUESDAY. A WIND CHILL WARNING HAS BEEN ISSUED FOR
NORTHERN ONEIDA COUNTY IN NEW YORK FOR TONIGHT AND MONDAY. WIND CHILL
ADVISORIES ARE IN EFFECT FOR THE REST OF CENTRAL NEW YORK AND ALL OF
NORTHEAST PENNSYLVANIA. WIND CHILLS WILL BE AT LEAST 15 BELOW ZERO.
TEMPERATURES WILL BE 10 BELOW TO 10 ABOVE ZERO TONIGHT INTO MONDAY
WITH A NORTHWEST WIND AT 10 TO 15 MPH. SEE THE
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
BITTER COLD AIR AND WIND CHILL ADVISORIES AND WARNINGS WILL CONTINUE
INTO MONDAY.
ON THURSDAY RAIN IS EXPECTED. THIS RAIN COULD BE OVER AN INCH WHICH
COULD CAUSE MINOR STREAM AND RIVER FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Cold/Wind Chill, Northern Oneida
- When
- December 20, 12:00 AM EST to 10:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Temperatures well below zero combined with some wind to produce bitter cold wind chills of 25 to 40 below zero. An arctic cold front passed through the area the morning of the 19th. Northwest winds of 15 to 20 mph behind the front started lake effect snow showers and falling temperatures. The winds diminished to 10 mph or less late on the 19th while the skies became clear. Low temperatures the morning of the 20th were 15 to 30 degrees below zero Fahrenheit.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 20 to 23, 20041 death · 18 events
- High Wind in Colorado, December 20, 20043 injured · $400,000 · 88 kt wind · 8 events
- High Wind in North Dakota, December 20, 200460 kt wind · 23 events
- Cold in New Jersey, December 20, 200421 events
- Winter Storm and Winter Weather in North Carolina, December 20, 200417 events
- Winter Storm in Michigan, December 20 to 21, 200417 events
- Winter Storm in Wisconsin, December 20 to 21, 200414 events
- High Wind in Montana, December 20, 200467 kt wind · 14 events
- Cold in Pennsylvania, December 20, 200413 events
- Winter Weather in South Dakota, December 20, 200412 events
- Winter Weather in Iowa, December 20, 200411 events
- Cold in Pennsylvania, December 20, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429363.